Fluoroquinolone Meds Causing Retinal Detachment

The use of oral fluoroquinolone antibiotics has been linked to an increased risk of retinal detachments, a new study reports.

The study, which was published in The Journal of the American Medical Association, analyzed records of 989,591 patients who saw an ophthalmologist in British Columbia from 2000-2007. Of those, nearly 4,400 suffered from retinal detachment.

One out of every 30 retinal detachment patients were found to be taking some type of fluoroquinolone medication, with the most common one identified as ciprofloxacin. Overall, retinal detachment was found to be much more common among those using fluoroquinolones - 3.3 percent of cases versus 0.6 percent of controls.

"We know that these drugs are toxic to connective tissue and cartilage," said Mahyar Etminan, the study's lead author, according to Reuters.

Fluoroquinolone medications such as Zoxan, Proquin, Cipro, Levaquin, and Cravit are commonly taken to treat respiratory or urinary tract infections. The antibiotics were recently named on the U.S. Food and Drug Administration’s Adverse Event Reporting System list, which documented drugs with potential safety risks that were noted during the final three months of 2011.

The antibiotics were included on the list because of a potential risk involving the development of peripheral sensorimotor neuropathy - the damaging of nerve cells, fibers, and coverings – among users.

Have you or a loved one been harmed by fluoroquinolone medication, Call Sokolove Law today to learn more about what is required to pursue a dangerous drugs lawsuit. Call us today at (877) 490-6520.